Colorado, 2023Wildfire in Colorado, August 19 to 25, 2023
August 19 to 25, 2023 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire near De Beque Canyon just west of Interstate 70.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire near De Beque Canyon just west of Interstate 70.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 19, 2:45 PM MST, 15 minutes earlier.
Area forecast discussion, Aug 19, 2:45 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
345 PM MDT Sat Aug 19 2023
.SHORT TERM...(Tonight through Sunday night)
Issued at 345 PM MDT Sat Aug 19 2023
Dry air continues to advect into eastern Utah and western
Colorado from the southeast this afternoon. This dry air is
gradually eroding the moisture we've had in place over the last
several days. That being said, moisture continues to hang on north
of the San Juans and especially north of I-70. Combined with
1000+ j/kg of SBCAPE, steep lapse rates, and 20 to 40 kts of
effective bulk shear, we have isolated to scattered showers and
thunderstorms firing off the high terrain. These showers and
storms are capable of producing brief periods of heavy rain, gusty
winds, and small hail. As previously mentioned, fairly fast flow
should keep the risk of flash flooding low. Elsewhere, outside of
showers and storms, it's a partly to mostly sunny Saturday with
temperatures near seasonable norms.
Most showers and storms will dissipate shortly after sunset with
the loss of daytime heating. It's possible a shower or two can
linger later into the overnight hours; but otherwise, a dry,
partly cloudy, and tranquil night is in store for the Western
Slope. Dry air along with mid-level capping will encompass the
rest of the CWA on Sunday. Other than a spotty shower or two in
the highest terrain, the day is looking warm and dry. In fact, the
dry air combined with at least partial sunshine will allow
temperatures to rise several degrees above normal for the middle
of August. Winds will also be on the breezy side as the pressure
gradient between low pressure to the west and high pressure to the
east tightens. That raises the concern for localized critical
fire weather, particularly in the lower desert valleys where fuels
are most critical. Conditions are not expected to be widespread
enough to warrant highlights, but fire weather will certainly be
something to keep in mind for the latter half of the weekend.
Similar to tonight, dry weather will persist on Sunday night
under partly cloudy skies. Gusty breezes will likely persist
through the night, especially in the higher elevations.
Temperatures will bottom out near to a few degrees above normal.
.LONG TERM...(Monday through Saturday)
Issued at 345 PM MDT Sat Aug 19 2023
The work week will start off with the West Slope still situated
under the western perimeter of a blast furnace high pressure
center parked on the Great Plains. Meanwhile, Hilary's remnant
moisture pool will wrap through the Great Basin and northeastward
to the Canadian Border. A low pressure center pushing into the
Pacific Northwest will chip away at the substantial ridge enough
to put the CWA back into a monsoonal moisture path. Afternoon
convection will likely remain confined to the southern mountains
Monday afternoon, as the northern half of the CWA will still be
too dry for any new moisture to reach the surface. A strengthening
pressure gradient with the approaching PACNW low will likely push
some gusty southerly winds and good warm air advection Monday.
Critical fire weather conditions will pose a concern in some of
the low desert valleys with their RH values likely reaching the
threshold. Monday also shapes up to be the warmest day of the week
before moisture begins to increase and cloud cover/rain threat
returns the remainder of the week.
A series of Gulf of Alaska waves come ashore over the Northwest
and knock the ridge around a bit Tuesday and beyond. This will
open up the gates for further monsoonal moisture transport to the
region. Each day beyond Monday is expected to see upticks in
afternoon convection. This will put the CWA back in the cross
hairs for the usual flash flooding, gusty wind, lightning, and
small hail problems that arise during the monsoon season.
Temperatures should start the week above average and trend down
through the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1142 AM MDT Sat Aug 19 2023
A few showers and thunderstorms are expected to develop on the
high terrain today. Storms will produce some gusty outflows, small
hail, and heavy downpours. Low valleys will remain mostly VFR
with a few mid and high clouds streaming through. Storms are
expected to diminish around sunset, with quiet conditions expected
overnight. Low valleys are expected to see gusty southerly winds
picking up Sunday morning before the end of this TAF period.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MDM
LONG TERM...LTB
AVIATION...LTB
Hazardous weather outlook, Aug 19, 1:40 AM MST, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
240 AM MDT Sat Aug 19 2023
COZ001>014-017>023-UTZ022>025-027>029-200845-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
240 AM MDT Sat Aug 19 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Isolated to scattered showers and storms are possible this
afternoon and evening. A few storms may be capable of producing
brief heavy rain and gusty winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The chances for afternoon showers and storms return on Tuesday
and those chances increase gradually through late week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 19, 1:23 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
223 PM MDT Sat Aug 19 2023
UTZ024-192100-
Eastern Uinta Basin UT-
223 PM MDT Sat Aug 19 2023
...A strong thunderstorm will impact portions of east central Uintah
County through 300 PM MDT...
At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles southwest of Dinosaur, or 32 miles south of Vernal, moving
northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Uintah
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3990 10936 3999 10953 4024 10938 4010 10912
TIME...MOT...LOC 2023Z 217DEG 14KT 4000 10937
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
15Wildfire, Debeque to Silt Corridor
- When
- August 19, 3:00 PM MST to August 25, 7:00 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Property damage
- $25,000
- Reported by
- Other Federal Agency
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
The Bunkwater Fire started in mid August from a lightning strike near De Beque Canyon just west of Interstate 70, and grew to 138 acres before it was contained the next week.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, August 19 to 26, 202345 injured · 25 events
- Flash Flooding and Flooding in California, August 19 to 21, 2023$512 million · 72 kt wind · 29 events
- Excessive Heat in Nebraska, August 19 to 25, 20231 death · 30 events
- Flash Flooding and High Wind in Nevada, August 19 to 21, 2023$25 million · 71 kt wind · 6 events
- Flash Flooding and Debris Flow in California, August 19 to 21, 2023$72,000 · 54 kt wind · 50 events
- Flash Flooding and High Wind in California, August 19 to 20, 2023$87,000 · 57 kt wind · 11 events
- Tropical Storm and Flash Flooding in California, August 19 to 22, 202339 events
- Heat in Missouri, August 19 to 25, 202337 events
- Excessive Heat in Louisiana, August 19, 202327 events
- Heat in Nebraska, August 19 to 25, 202324 events
- Excessive Heat and Heat in South Dakota, August 19, 202321 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 19 to 21, 202315 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113592.